Kansas, 2010

Flash Flooding and Flood in Kansas, June 16, 2010

June 16, 2010 · NWS TOP · 25 events in 12 counties and zones

On Wednesday thunderstorms formed near mid day in Clay, Geary, Riley, and Pottawatomie Counties. Excessive rainfall in the area was caused by many storms producing heavy rain passing over the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On Wednesday thunderstorms formed near mid day in Clay, Geary, Riley, and Pottawatomie Counties. Excessive rainfall in the area was caused by many storms producing heavy rain passing over the same area. Heavy rain during the previous day caused the ground to become saturated. During the afternoon of June 16th nearly 2 more inches fell across this area in a short period of time causing flash flooding. As the storm system moved eastward it continued to produce heavy rain. As it went through Topeka it dropped 2.31 inches of rain in one hour and an additional .45 inch the next hour for a total of 2.76 inches over the two hour span between 5 pm and 7 pm. By the time the rain stopped 2.78 inches of rain fell at Billard Airport which broke the one day record rainfall total for June 16th. The record was previously held by the year 1996. Many cars stalled in flooded streets in Topeka as the water rose. In Lawrence heavy rain caused significant flooding to streets and parks within the city. At one point the Buford M. Watson park at Tennessee St and 7th St. near downtown Lawrence was under eight feet of rushing water. Numerous water rescues were conducted throughout town as motorists became stranded by the quickly rising water. Aside from Topeka and Lawrence, the hardest hit areas from the deluge were portions of Pottawatomie and Riley Counties as heavy rain caused many roads to be closed.

Flooding was not the only type of hazardous weather to impact northeastern Kansas on June 16. Some of the storms responsible for the flash flooding also brought severe hail and wind to the area. Many reports of quarter sized hail were received by the National Weather Service office in Topeka, and a storm near Junction City brought golf ball sized hail to that area around 2 PM. Strong, damaging winds associated with the storms also affected portions of Shawnee and Douglas Counties. The NWS in Topeka observed a 62 mph wind gust, and an automated weather station at Lawrence Municipal Airport reported a 58 mph wind gust. As a result of the strong winds many tree limbs up to 6 inches in diameter snapped off of trees in Topeka and Lawrence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 11:55 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 16, 11:55 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT WED JUN 16 2010

.UPDATE...

UPDATED FOR 18 UTC AVIATION AND SHORT TERM WEATHER.

&&

.DISCUSSION...

THUNDERSTORMS CONTINUE TO FIRE AHEAD OF AN NORTHEAST MOVING
SHORTWAVE IN SOUTHWEST KANSAS THIS AFTERNOON AND IN AN AREA OF
850-700 MB WARM ADVECTION. AIR MASS IS VERY MOIST AND UNSTABLE
ACROSS THE CWA. DEEP MOISTURE CONVERGENCE WAS ANALYZED ACROSS
CENTRAL AND NORTHEAST KANSAS AT 17Z WHICH ALSO LINES UP WITH
THETA-E RIDGE. PRECIPITAL WATER RANGES AROUND 1-1.5 INCHES ACROSS
THE CWA. EXPECTING CONTINUAL SLOW MOVING STORMS PRODUCING RAINFALL
RATES AS HIGH AS TWO INCHES AND HOUR FOR THE NEXT FEW HOURS. 850
MOISTURE TRANSPORT IS MAXIMIZED ACROSS CENTRAL INTO NORTHEAST
KANSAS.

53

&&

.AVIATION...

SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS
WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS
SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND
BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z
ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO
THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS
THROUGH THE END OF THE PERIOD.

53

&&

.PREV DISCUSSION...

NOW...FAIRLY QUIET MORNING ACROSS THE REGION WITH SFC HIGH PRESSURE
SLIDING OFF TO THE EAST. SOUTHERLY WINDS HAVE RETURNED ON THE BACK
SIDE OF THE HIGH. 00Z TOP UPPER AIR SOUNDING AND SHORT TERM MODEL
GUIDANCE CHARACTERIZE OUR CURRENT ENVIRONMENT THE DRIEST ITS BEEN IN
SEVERAL DAYS...DRY OF COURSE BEING A RELATIVE WORD. WATER VAPOR
ANALYSIS SHOWS A SUBTLE SHORTWAVE TROUGH APPROACHING EASTERN NEW
MEXICO. AREA WIND PROFILERS INDICATE THE LOW LEVEL JET ACROSS THE
CENTRAL HIGH PLAINS HAVE RESPONDED TO THE APPROACH OF THE LARGE
UPPER TROUGH OVER THE PACIFIC STATES...WITH A NOTABLE VEERING OF THE
H85-H7 LAYER TO STRENGTHENING SOUTHERLY FLOW. LIKEWISE...A CLUSTER
OF CONVECTION OVER NORTHEASTERN NEW MEXICO HAS DEVELOPED AND
11U-3.9U SAT SHOWS AGGRAVATED CU CURRENTLY INCREASING OVER WEST
CENTRAL KANSAS INTO NORTHERN OKLAHOMA SUGGESTING ADDITIONAL
CONVECTION THIS MORNING IS LIKELY IN RESPONSE TO WEAK ASCENT AND
INCREASING WAA/MOISTURE REGIME.

TODAY...ANTICIPATE DEEP SOUTHERLY FLOW TO INCREASE TODAY OVER THE
REGION WITH SCATTERED CONVECTION DEVELOPING BY LATE MORNING AND
ESPECIALLY INTO THE AFTERNOON AS WAA CONTINUES WITH ONLY WEAK TO
MODERATE CAP. MOISTURE WILL RAPIDLY RETURN INTO THE AREA...WITH PW
VALUES INCREASING BY 0.50IN BY AFTERNOON. VIRTUALLY ALL MODEL
GUIDANCE SUPPORTS THE CONVECTIVE SCENARIO WITH VARYING DEGREES OF
COVERAGE. SLIGHTLY UNDERCUT TEMPERATURE GUIDANCE THIS AFTERNOON
WITH CLOUDS/PRECIP CHANCES BUT STILL THINK WE SHOULD WARM INTO THE
UPPER 80S TO NEAR 90 PRIOR TO CONVECTION. MOST CONVECTION SHOULD
BEGIN TO DISSIPATE A FEW HOURS POST-SUNSET AS PEAK INSTABILITY
WANES AND INCREASING EML.

A COLD FRONT WILL SLIDE SOUTHWARD INTO EASTERN NEBRASKA AND BEGIN TO
SLOW ITS PROGRESS. IN ADVANCE OF THIS FEATURE...WARM MID LEVEL
TEMPERATURES WILL CONTINUE TO OVERSPREAD THE AREA...WITH +12C H7
TEMPS. FORECAST SOUNDINGS SUGGEST WE SHOULD BE EFFECTIVELY CAPPED
DURING THE DAYLIGHT HOURS ON THU. SOME UNCERTAINTY EXISTS WHETHER OR
NOT ANY CONVECTION THAT MANAGES TO DEVELOP ALONG THE BOUNDARY IN
NEBRASKA CAN SUSTAIN ITSELF SOUTHEASTWARD THU NIGHT INTO FRIDAY
MORNING. AT ANY RATE...CONTINUED SLIGHT CHANCE OF TSRA OVER THE
NORTHERN QUARTER OF THE CWA FOR THIS PERIOD.

MODEL GUIDANCE DIVERGES ON FRIDAY WITH REGARDS TO STRENGTH OF EML
AND CONVECTIVE BEHAVIOR ALONG THE FRONT. IT APPEARS THE POTENTIAL
MAY EXIST FOR ONE OR TWO CLUSTERS OF STORMS TO DEVELOP ALONG THE
FRONTAL BOUNDARY IN THE FAR NERN CWA...AND SLIDE SOUTHWARD DURING
THE AFTERNOON HOURS ACROSS EASTERN SECTIONS. THE WESTERN EXTENT OF
CONVECTIVE COVERAGE WILL OF COURSE BE DICTATED BY THE WARMTH OF THE
MID LEVEL TEMPERATURE PROFILE. THIS IS STILL SEVERAL DAYS OUT...AND
MUCH CAN CHANGE BASED ON FRONTAL POSITION BASED ON PREVIOUS DAYS
CONVECTION INFLUENCE NOT YET RESOLVABLE. HOWEVER...SCENARIO SEEMS
REASONABLE ENOUGH TO INCLUDE CHANCE POPS FOR THIS PERIOD. LITTLE
CHANGES TO FORECAST SATURDAY AND BEYOND.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 2:25 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT WED JUN 16 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-170830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 AM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
INTO THE AFTERNOON HOURS ACROSS THE OUTLOOK AREA. THIS ACTIVITY
WILL CONTINUE INTO THE EVENING BEFORE DISSIPATING.

THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES
REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS
FOR THE LATEST FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY OVER
PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Jun 16, 10:03 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT WED JUN 16 2010

KSZ021-035-161645-
CLAY-DICKINSON-
1103 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY AND DICKINSON COUNTIES...

THROUGH 1145 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST
NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY AND NORTHERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MANCHESTER...WAKEFIELD.
Special weather statement, Jun 16, 10:52 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT WED JUN 16 2010

KSZ009-161730-
WASHINGTON-
1152 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY...

THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEAST WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE LINN...GREENLEAF AND BARNES.
Special weather statement, Jun 16, 10:54 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT WED JUN 16 2010

KSZ022-023-161745-
POTTAWATOMIE-RILEY-
1154 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ALERT FOR RILEY AND WESTERN POTTAWATOMIE
COUNTIES...

THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF RILEY AND WESTERN POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
KEATS...RILEY...RANDOLPH AND OLSBURG.
Local storm report, Jun 16, 11:30 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HEAVY RAIN       MILTONVALE              39.35N 97.45W
06/16/2010  E2.00 INCH       CLOUD              KS   TRAINED SPOTTER

            RAIN FELL OVER PREVIOUS 30 MINUTES. WATER IS FILLING
            GUTTERS ALONG SIDE ROADS IN MILTONVALE.

&&

JL
Local storm report, Jun 16, 11:33 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HEAVY RAIN       RILEY                   39.30N 96.83W
06/16/2010  E1.50 INCH       RILEY              KS   FIRE DEPT/RESCUE

            RAIN FELL OVER PREVIOUS 45 MINUTES. MINOR STREET FLOODING
            WAS REPORTED IN RILEY.

&&

JL

The radar

The Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 7 thunderstorm wind, 5 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.

Hail, Geary

When
June 16, 12:56 PM CST
Where
Geary County, 2.68 mi W of Camp Forsythe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.070, -96.880

Quarter sized hail was reported on the dam at Milford Lake.

Flash Flood, Riley

When
June 16, 1:00 PM CST to 2:00 PM CST
Where
Riley County, 0.95 mi NNW of Keats to 0.94 mi W of Rocky Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.232, -96.728

Numerous roads were reported flooded between Manhattan, Keats, and Ogden. Fort Riley Blvd and Wildcat Creek near Manhattan Airport closed. Anderson Avenue near Keats was also closed due to high water running over the road.

Hail, Geary

When
June 16, 1:02 PM CST
Where
Geary County, 1.28 mi WNW of Junction City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -96.850

Hail, Riley

When
June 16, 1:06 PM CST to 1:11 PM CST
Where
Riley County, 5.36 mi W of Camp Funston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.830

Hail, Riley

When
June 16, 1:13 PM CST
Where
Riley County, 0.87 mi SE of Ogden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.110, -96.710

Hail, Riley

When
June 16, 1:15 PM CST to 1:17 PM CST
Where
Riley County, 5.36 mi W of Camp Funston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.830

Flash Flood, Pottawatomie

When
June 16, 1:30 PM CST to 2:30 PM CST
Where
Pottawatomie County, 0.54 mi ENE of Belvue to 1.59 mi N of Wamego Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.223, -96.161

Two vehicles were washed off the road on Oregon Trail Road 3 miles northwest of St. Mary's. Onaga Road closed due to flood waters about 18 inches deep flowing over the road 6 to 7 miles north of Belvue and 4 miles south of Onaga.

Flash Flood, Geary

When
June 16, 1:42 PM CST to 2:42 PM CST
Where
Geary County, 2.25 mi NNW of Milford to 3.91 mi ESE of Alida
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.200, -96.937

Two roads flooded near the north end of Milford Lake. Also 3 inches of water covered the west bound lanes of Interstate 70.

Flash Flood, Pottawatomie

When
June 16, 2:00 PM CST to 3:00 PM CST
Where
Pottawatomie County, 1.83 mi NE of Flush to 0.87 mi SE of Flush
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.316, -96.423

Flush road was closed 10 miles northwest of Wamego near Hopkins Creek. Two roads also flooded on the north side of Milford Lake near Milford.

Thunderstorm Wind, Wabaunsee

When
June 16, 2:30 PM CST to 2:33 PM CST
Where
Wabaunsee County, 4.88 mi E of Maple Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

A 3 inch Walnut tree limb snapped.

Thunderstorm Wind, Shawnee

When
June 16, 2:55 PM CST to 3:15 PM CST
Where
Shawnee County, 4.18 mi S of Menoken to 1.06 mi E of (Top)billard Arpt to
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
39.020, -95.760

The ASOS at Philip Billard Airport reported a 62 mph wind gust. Damage to large trees also occurred in the city of Topeka and near the airport. A large tree also fell on a power line creating a brief power outage.

Flash Flood, Riley

When
June 16, 3:13 PM CST to 4:13 PM CST
Where
Riley County, 1.64 mi SE of Rocky Ford to 2.97 mi SE of Manhattan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.214, -96.558

Riley County emergency manager reported Phoenix Drive and Highland Ridge Road near Anderson Avenue have been closed due to water running over the banks.

Flash Flood, Clay

When
June 16, 3:15 PM CST to 4:15 PM CST
Where
Clay County, 1.08 mi ESE of Wakefield to 5.52 mi SSE of Wakefield Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.212, -97.003

Numerous County Roads were flooded due to measured rainfall of 2.30 inches in approximately 30 to 40 minutes.

Thunderstorm Wind, Osage

When
June 16, 3:15 PM CST to 3:35 PM CST
Where
Osage County, 0.88 mi NW of Melvern to 1.08 mi E of Carbondale
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.510, -95.640

An NWS employee reported a 65 mph wind gust in Carbondale. A trained spotter reported a 60 mph wind gust in Melvern twenty minutes prior.

Flash Flood, Wabaunsee

When
June 16, 3:29 PM CST to 4:29 PM CST
Where
Wabaunsee County, 1.28 mi WNW of Mc Farland to 4.07 mi SE of Allendorph
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.060, -96.250

Highway 99 near mile marker 156 closed due to water running over the road.

Thunderstorm Wind, Jefferson

When
June 16, 3:35 PM CST to 3:38 PM CST
Where
Jefferson County, 1.07 mi E of Grantville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
39.080, -95.550

A trained spotter reported a 2 foot diameter tree snapped near Grantville.

Flash Flood, Shawnee

When
June 16, 3:36 PM CST to 4:45 PM CST
Where
Shawnee County, 1.43 mi SW of Menoken to 1.16 mi NNE of Auburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.065, -95.769

Shawnee County emergency manager reported Shunga creek out of its banks and flooding Shunga Park. Traffic was diverted around flooding over 2nd Street due to Tecumseh Creek exceeding its banks.

Thunderstorm Wind, Anderson

When
June 16, 3:40 PM CST to 3:43 PM CST
Where
Anderson County, 0.54 mi W of Harris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.320, -95.440

An emergency manager reported an estimated 60 mph wind gust.

Funnel Cloud, Lyon

When
June 16, 3:57 PM CST to 3:59 PM CST
Where
Lyon County, 0.54 mi E of Emporia
Reported by
Trained Spotter
Coordinates
38.400, -96.170

A funnel cloud was reported near Emporia with strong rotation, extending nearly half way to the ground, before dissipating.

Thunderstorm Wind, Lyon

When
June 16, 4:01 PM CST to 4:04 PM CST
Where
Lyon County, 2.63 mi NE of (Emp)emporia Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -96.150

A trained spotter reported a 60 mph wind gust near Emporia.

Thunderstorm Wind, Douglas

When
June 16, 4:05 PM CST to 4:17 PM CST
Where
Douglas County, 3.65 mi NE of Clinton to 2.08 mi SE of Lawrence Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
38.959, -95.335

The ASOS at Lawrence Municipal Airport reported a 58 mph wind gust, while a member of the public measured a 68 mph wind gust in Lawrence. Large trees and power lines were damaged within Lawrence.

Flash Flood, Douglas

When
June 16, 4:07 PM CST to 5:05 PM CST
Where
Douglas County, 1.75 mi NNE of Lawrence to 2.8 mi SE of Lawrence
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.993, -95.215

In Lawrence heavy rain caused significant flooding to streets and parks within the city. At one point the Buford M. Watson park at Tennessee St and 7th St. near downtown Lawrence was under eight feet of rushing water. Numerous water rescues were conducted throughout town as motorists became stranded by the quickly rising water.

Flash Flood, Jefferson

When
June 16, 5:15 PM CST to 6:15 PM CST
Where
Jefferson County, 0.69 mi S of Williamstown to 0.36 mi SSW of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.060, -95.330

Flash flooding on 3rd Street and 5th Street in Williams down rendered those streets impassible.

Flash Flood, Franklin

When
June 16, 5:30 PM CST to 6:30 PM CST
Where
Franklin County, 1.34 mi NNE of Princeton to 1.49 mi E of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.497, -95.258

Flash flooding was reported in the Princeton area.

Flood, Douglas

When
June 16, 6:45 PM CST to 7:45 PM CST
Where
Douglas County, 3.71 mi SE of Lawrence Arpt to 4.69 mi N of Vinland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.988, -95.165

Creeks and streams remain out of their banks, particularly in rural areas of Douglas County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245087, 245040, 245088, 245089, 245090, 245092, 245049, 245058, 245059, 245093, 245096, 245066, 245070, 245097, 245074, 245102, 245078, 245098, 245086, 245099, 245100, 245083, 245084, 245085, 245101.